It is very frustrating when all the literature says to only use Byetta with meds. I am type 2 and have been only on insulin for several years (kidney problems). My endocrinologist put me on Byetta (5 then 10) and I tolerate it ok (some nausea) however I don't see it keeping my numbers down as the insulin does. I am attemping to ease into the recommendations in Dr. Bernstein's book. Really need to lose weight. My daughter was diagnosed with PCOS and it is possible I do too, though not diagnosed and Dr. B. addresses that in his book too.
What they are trying to say is, if you are a type 1 diabetic, DONT USE BYETTA, it won't work for you!! If you are a type two and heavy insulin user, it MAY not really benefit you! Think about what Byetta does and how it works. It stimulates the pancreas to release more insulin in response to higher blood sugar levels. It also increases the bodies SENSITIVITY to insulin to make that insulin release more productive. It delays stomach emptying so that you get an even release of glucose and not a heavy spike. It backs off on all these effects as soon as your blood sugar returns to normal. These are just a few of the major things Byetta does (in laymans language).
Now if you are a type 1 (insulin dependent) the pancreas is already broken, and you don't make insulin. Byetta won't really do anything for you as the major mechanisms that it affects are broken.
As a Type 2 taking large doses of insulin, your pancrease has already pretty much given up the ghost or you'd be on mostly oral medications. Also, you are raising the insulin level in your body to a point that is going to confuse the incretin mimetic mechanism of byetta and again, probably be counter productive.
Soooooo.....this is why the tell insulin users not to use Byetta. However, if you are a type two on orals and you take Lantus once a day for some extra help (this is where I was).....Byetta can probably help to the point you can get rid of the Lantus injection. In any event, if you are a type 2 it is probably a decision that you should talk over with an endocrinologist that has had a lot of experience with Byetta.
Thank you Warren for such a detailed explanation of the Byetta. It was very helpful to me. Currently as of today I take 160 units of insulin a day, 80 in the morning and 80 in the evening. I have an understanding that this amount of insulin is a large amount. The doctor did put me on the Byetta twice a day at 5mcg. I do notice that it brings my sugar levels into perfect range. Is it possible in time that I could back off of the Lantus insulin and just take Byetta, or at least use a lower dosage? I am a type 2 diabetic. While I find that the Byetta does keep my numbers after eating in proper range I have not lost weight from taking it.
A good guess would be that over time you will move to the 10mcg dose of Byetta and unfortunately probably suffer the side effects.....BUT the good news is that it should dramatically lower your Lantus needs. In fact you might be able to suppliment with a pill like "glipizide" (glucotrol) and leave the Lantus in the fridge alltogether!! 160 units a day is a lot of Lantus, but you never know, look what the small dose of Byetta has done for you so far!! Oh, and the weight loss almost universally occurs when you step up to the 10mcg dose, so don't dispair, good things come in larger doses!
PS....With 10mcg of Byetta, I lost both my Lantus (about 20mg a day) and my Avandia!!!
I have taken both Avandia and Glipizide prior to being put on insulin. However, neither seemed to lower my blood sugar. I was surprised yesterday when the doctor raised the insulin dosage rather then the byetta dosage. I was expecting the opposite. I have just finished my first 30 days of taken the byetta at 5mcg dosage and thought that would be the next step and bring the insulin dosage down some. But I guess I was the exception. Probably the thing that has taken me by surprise is the weight gain after I took Humulin for 2 1/2 weeks and gained 8 1/2 pounds. I wanted off that immediately, however the weight didn't leave with the stopping of that one, and just seems to be creeping on lb by lb. I have been told that weight gain is normal when taking insulin but where does it stop. I have started exercising trying to at least minimize the weight gain....but it doesn't seem to be happening. Warren, I am glad that you were able to stop taking both Lantus and Avandia. So is byetta the only med you take now?